On the uniqueness of uniform norms and $C^{\ast }$-norms

Volume 191 / 2009

P. A. Dabhi, H. V. Dedania Studia Mathematica 191 (2009), 263-270 MSC: 46J05, 46K05, 22D15. DOI: 10.4064/sm191-3-7

Abstract

We prove that a semisimple, commutative Banach algebra has either exactly one uniform norm or infinitely many uniform norms; this answers a question asked by S. J. Bhatt and H. V. Dedania [Studia Math. 160 (2004)]. A similar result is proved for $C^\ast $-norms on $\ast $-semisimple, commutative Banach $\ast $-algebras. These properties are preserved if the identity is adjoined. We also show that a commutative Beurling $\ast $-algebra $L^1(G,\omega )$ has exactly one uniform norm if and only if it has exactly one $C^\ast $-norm; this is not true in arbitrary $\ast $-semisimple, commutative Banach $\ast $-algebras.

Authors

  • P. A. DabhiDepartment of Mathematics
    Sardar Patel University
    Vallabh Vidyanagar 388 120
    Gujarat, India
    e-mail
  • H. V. DedaniaDepartment of Mathematics
    Sardar Patel University
    Vallabh Vidyanagar 388 120
    Gujarat, India
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image